MAUDE Adverse Event Report: AGA MEDICAL CORPORATION AMPLATZER SEPTAL OCCLUDER; CARDIAC OCCLUSION DEVICE

AGA MEDICAL CORPORATION AMPLATZER SEPTAL OCCLUDER; CARDIAC OCCLUSION DEVICE
Model Number 9-ASD-026
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Erosion (1750); Cardiac Tamponade (2226); Pericardial Effusion (3271)
Date of Event 07/17/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
An event of erosion, pericardial effusion, tamponade and patient death was reported.The results of the investigation are inconclusive since the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.Based on the information received, the cause of the reported incident could not be conclusively determined.Per the warnings section of the instructions for use (arten600039487), "patients with a retro-aortic rim of less than 5 mm in any echocardiographic plane, or patients in whom the device physically impinges on (i.E.Indents or distorts) the aortic root, may be at increased risk of erosion." "absence of the anterior superior (aortic) rim and device oversizing may be related to the causation of erosion due to the increased likelihood of device-tissue contact in the dynamic anatomic area at highest risk for erosion.".
 
Event or Problem Description
On (b)(6) 2018, a 26 mm amplatzer septal occluder was implanted.After implant, the patient complained of chest pain and echocardiogram showed a small to moderate pericardial effusion with the device still in good position.Bedside pericardiocentesis was performed and the patient was intubated.The pericardiocentesis revealed frank blood clots and the patient quickly decompensate and cpr was administrated.The patient required cpr while transferred to the or where an emergency sternotomy was performed.The patient was placed on cardiac bypass, and cardiac tamponade physiology was noted.In the operating room (or), two holes were demonstrated in the aortic root and roof of the right atrium.Both were surgically closed.Due to the clinical condition the patient was transferred to a regional medical center for ecmo.Upon arrival at the second hospital on (b)(6) 2018, the patient was taken to the or where the device was noted to be in good position however the disk had left an indentation in the atria and had rubbed through the roof of the atria at the junction of the aortic roof and right atria.The device was removed.The patient¿s heart slowly recovered with the use of ecmo, however the head and abdominal ct showed the patient had insurmountable injuries and care was withdrawn.

Brand Name
AMPLATZER SEPTAL OCCLUDER
Common Device Name
CARDIAC OCCLUSION DEVICE
Manufacturer (Section D)
AGA MEDICAL CORPORATION
5050 nathan lane north
plymouth MN 55442
MDR Report Key7780735
Report Number2135147-2018-00101
Device Sequence Number1392328
Product Code MLV
UDI-Device Identifier05415067019318
UDI-Public05415067019318
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P000039
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model Number9-ASD-026
Device Catalogue Number9-ASD-026
Device Lot Number5570863
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2018
Initial Report FDA Received Date08/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age15 YR